Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 20, NWS Billings, MT

July 12, 2011Big Horn County, Montana

NWS Billings, MT issued this flash flood warning at Jul 12, 2011, 5:01 PM MDT for Big Horn County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 5:01 PM MDT (23:01 UTC)
Expired
Jul 12, 2011, 7:20 PM MDT
In force
2 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Big Horn County, MT

The radar

The Billings radar (KBLX), 104 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WGUS55 KBYZ 122301
FFWBYZ
MTC003-130145-
/O.NEW.KBYZ.FF.W.0020.110712T2301Z-110713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
501 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA...

* UNTIL 745 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORM OVER SOUTH CENTRAL  
  BIG HORN COUNTY...EXTENDING FROM 10 SOUTHWEST OF FORT SMITH TO 20 
  MILES SOUTH OF FORT SMITH...MOVING NORTHEAST AT 10 MPH.

* THESE THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN AND WILL REMAIN 
  MAINLY RURAL...IMPACTING LODGE GRASS CREEK...ROTTEN GRASS 
  CREEK...AND WILLOW CREEK...AND ASSOCIATED DRAINAGES. RADAR 
  ESTIMATES INDICATE RAINFALL IN EXCESS OF 2 INCHES PER HOUR
  WITH THESE STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4500 10799 4537 10790 4525 10737 4500 10760

$$
2 follow-up statements
287 
WGUS75 KBYZ 130020
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
620 PM MDT TUE JUL 12 2011

MTC003-130145-
/O.CON.KBYZ.FF.W.0020.000000T0000Z-110713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG HORN MT-
620 PM MDT TUE JUL 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR SOUTH
CENTRAL BIG HORN COUNTY...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS DEVELOPING IN SOUTH CENTRAL BIG HORN 
COUNTY...AND PRODUCING VERY HEAVY RAIN.  THIS STORM ARE DEVELOPING  
15 MILES SOUTHEAST OF FORT SMITH...AND MOVING NORTHEAST AT 15 MPH.

THESE THUNDERSTORMS...PRODUCING EXCESSIVE RAIN...WILL REMAIN OVER 
MAINLY RURAL AREAS OF SOUTH CENTRAL BIG HORN COUNTY...IMPACTING 
LODGE GRASS CREEK...ROTTEN GRASS CREEK...WILLOW CREEK...AND 
ASSOCIATED DRAINAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4500 10764 4501 10793 4523 10775 4519 10743
      4510 10750

$$
014 
WGUS75 KBYZ 130120
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
720 PM MDT TUE JUL 12 2011

MTC003-130118-
/O.CAN.KBYZ.FF.W.0020.000000T0000Z-110713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG HORN MT-
720 PM MDT TUE JUL 12 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL BIG
HORN COUNTY...

THE THUNDERSTORMS THAT WERE BRINGING HEAVY RAIN TO SOUTH CENTRAL BIG 
HORN COUNTY HAVE MOVED OFF TO THE EAST AND THE FLASH FLOOD THREAT 
HAS DIMINISHED. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 2 TO 3 INCHES OF RAIN FELL OVER THE BIGHORN MOUNTAINS JUST 
NORTH OF THE MONTANA/WYOMING BORDER IN SOUTH CENTRAL BIGHORN COUNTY. 
STREAMS AND CREEKS IN SOUTH CENTRAL BIGHORN COUNTY WILL LIKELY 
REMAIN HIGH...SPECIFICALLY...LODGE GRASS CREEK...ROTTEN GRASS 
CREEK...AND WILLOW CREEK. FLASH FLOODING IS NO LONGER 
EXPECTED...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4500 10764 4501 10793 4523 10775 4519 10743
      4510 10750

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:08 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 12, 2:08 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
208 PM MDT TUE JUL 12 2011

.SHORT TERM...VALID FOR WED AND THU...

AIRMASS FAVORABLE FOR THUNDERSTORMS THIS AFTERNOON WITH
TEMPERATURES WELL INTO THE 80S AND DEWPOINTS IN THE 55 TO 60
DEGREE RANGE. DISTURBANCE OVER NORTHWEST WYOMING ROTATING INTO
WESTERN PORTIONS OF SOUTH CENTRAL MONTANA GENERATING
THUNDERSTORMS OVER PARK COUNTY AND HEFTY THUNDERSTORMS OVER
YELLOWSTONE PARK. WINDS ARE NOT VERY STRONG TODAY IN THE LOWER
LEVELS EXCEPT OVER PORTIONS OF EASTERN MONTANA...BUT SPEEDS
INCREASE ALOFT. DIRECTIONAL SHEAR IS FAVORABLE...SO EXPECT TALL
SLOW MOVING UPDRAFTS INITIALLY WITH SOME HAIL AND DOWNBURST
POTENTIAL. ALSO WORRIED ABOUT FLASH FLOOD POTENTIAL WITH ANY
STORMS TONIGHT THAT BECOME ANCHORED ON TERRAIN. STORM EMPHASIS
SHOULD SHIFT INTO LOWER ELEVATIONS FROM HYSHAM WESTWARD AS AREAS
CONTINUES TO WARM AND EASTERLY FLOW IS NOT PROVIDING SUFFICIENT
COOLING TO CAUSE CAP DEVELOPMENT. FURTHER EAST...TEMPERATURES ARE
COOLER AND UPPER LEVEL TEMPERATURES ARE WARMER...SO AFTERNOON
ACTIVITY IS NOT EXPECTED. SEVERE THUNDERSTORM WATCH 637 IN EFFECT
FOR PARK...SWEET GRASS AND WHEATLAND COUNTIES WITH AN ADDITIONAL
WATCH ANTICIPATED FOR CENTRAL AREAS LATER THIS AFTERNOON.

EXPECT THUNDERSTORMS TO DISSIPATE AFTER MIDNIGHT FOR THE WESTERN
HALF OF THE AREA AS AIRMASS STABILIZES BUT HIGHER DEWPOINTS OVER
THE SOUTHEAST MAY SUPPORT A ROUND OF NOCTURNAL CONVECTION. HAVE
KEPT MENTION OF THUNDERSTORMS OVERNIGHT.

FOR WEDNESDAY PATTERN REMAINS FAVORABLE FOR THUNDERSTORM ACTIVITY
WITH CONTINUED TEMPERATURES MAINLY IN THE UPPER 80S. EXPECT
CONTINUED STRONG SOUTHEAST WINDS LIMITING SOME HEATING OVER THE
EAST.

CHANGES OCCUR FOR THURSDAY AS AN UPPER LEVEL LOW OVER THE PACIFIC
NORTHWEST BEGINS TO SHIFT NORTHEASTWARD AND ALLOWS DRIER AIR TO
BEGIN SLIPPING INTO SOUTHWEST MONTANA. NOT ENOUGH DRYING TO
PROHIBIT THUNDERSTORMS BUT INTENSITY LEVELS SHOULD BE DECREASED.
BORSUM

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MADE ONLY MINOR ADJUSTMENTS TO EXTENDED PERIOD FORECASTS. THE
PATTERN APPEARS RATHER STAGNANT. AN UPPER-LEVEL RIDGE WILL BUILD
OVER THE CONUS. AN UPPER-LEVEL TROUGH WILL LINGER OVER THE
PACIFIC COAST. SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE
CWA. MOISTURE WITHIN THE FLOW APPEARS LIMITED SO CONFINED LOW
POPS TO THE MOUNTAINS FOR MOST PERIODS. AMONG 12Z
GUIDANCE...BCCONSMOS AND MOSGUIDEBC HAVE HANDLED MAX/MIN TEMPS
WELL. BLENDED INHERITED FORECASTS WITH THESE PRODUCTS. BRS

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL...STRONG WINDS...VERY HEAVY RAIN AND FREQUENT LIGHTNING.
THUNDERSTORMS WILL DIMINISH OVERNIGHT THROUGH WEDNESDAY MORNING.
ANOTHER ROUND OF SCATTERED THUNDERSTORMS...SOME POSSIBLY
SEVERE...IS EXPECTED FOR WEDNESDAY AFTERNOON/EVENING. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 064/089 063/093 063/091 062/091 062/093 064/095 063/095
    43/T    22/T    21/U    11/U    11/U    11/U    12/T
LVM 056/087 052/088 051/088 050/090 050/092 052/093 052/092
    33/T    22/T    21/B    11/B    11/U    11/U    12/T
HDN 062/093 062/094 060/093 059/094 060/095 061/097 061/097
    43/T    22/T    21/U    11/U    11/U    11/U    12/T
MLS 065/089 064/093 064/091 063/093 063/095 064/095 065/094
    44/T    32/T    22/T    21/U    11/U    11/U    12/T
4BQ 064/089 064/093 064/090 062/091 063/094 063/093 064/092
    54/T    32/T    22/T    21/U    11/U    11/U    12/T
BHK 061/081 061/090 063/088 061/089 062/093 063/093 063/092
    44/T    32/T    22/T    21/B    11/U    11/U    12/T
SHR 059/087 058/091 058/089 057/091 058/093 058/093 059/093
    43/T    22/T    21/U    11/U    11/U    11/U    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 637 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-40-41-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 12, 2:36 PM MDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT TUE JUL 12 2011

MTZ028>042-056>058-063>068-WYZ098-099-132045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
236 PM MDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE REGION. ANY STORMS THAT DEVELOP WILL HAVE A CHANCE TO
PRODUCE HAIL IN EXCESS OF AN INCH...WIND GUSTS TO 65
MPH...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. STRONGEST STORMS
ARE EXPECTED TO SHIFT FROM THE MOUNTAINS TO THE LOWER ELEVATIONS
BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS WEDNESDAY AND THURSDAY. THE POTENTIAL EXISTS FOR
LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORM ACTIVITY.

EXPECT WATER LEVELS ON AREA RIVERS AND STREAMS TO CONTINUE TO
DECREASE GRADUALLY. NONETHELESS...RIVERS WILL REMAIN HIGH AND
FAST FOR THE FORESEEABLE FUTURE...AND CAUTION SHOULD BE USED WHEN
NEAR ANY WATERWAY UNTIL LEVELS SUBSIDE SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 12, 1:12 PM MDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
112 PM MDT TUE JUL 12 2011

MTZ040-064>067-122015-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-LIVINGSTON
AREA MT-NORTHERN PARK MT-PARADISE VALLEY MT-
112 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND WESTERN SWEET
GRASS COUNTIES UNTIL 215 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF LIVINGSTON...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LIVINGSTON AROUND 150 PM MDT.
SPRINGDALE AROUND 215 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4586 11061 4578 11022 4574 11021 4576 11011
      4575 11007 4534 11038 4541 11062
TIME...MOT...LOC 1912Z 203DEG 14KT 4546 11045
Special weather statement, Jul 12, 1:48 PM MDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
148 PM MDT TUE JUL 12 2011

MTZ040-041-065-068-122045-
CRAZY MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK MT-NORTHERN SWEET
GRASS MT-
148 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK AND NORTHWESTERN
SWEET GRASS COUNTIES UNTIL 245 PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF CLYDE PARK...OR 16 MILES WEST OF
BIG TIMBER...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
  RURAL NORTHERN PARK COUNTY...
  RURAL WESTERN SWEET GRASS COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4620 11037 4616 10969 4575 11017 4577 11043
TIME...MOT...LOC 1948Z 186DEG 7KT 4585 11029
Special weather statement, Jul 12, 2:36 PM MDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT TUE JUL 12 2011

MTZ028-041-063-068-122130-
CRAZY MOUNTAINS MT-JUDITH GAP MT-NORTHERN SWEET GRASS MT-SOUTHERN
WHEATLAND MT-
236 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEATLAND AND
NORTHWESTERN SWEET GRASS COUNTIES UNTIL 330 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF HARLOWTON...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
TWODOT AROUND 330 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4652 10969 4613 11012 4621 11031 4633 11030
      4662 11018
TIME...MOT...LOC 2036Z 212DEG 7KT 4626 11016

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:07 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud36 min
Jul 11, 8:38 PM MDTSpecial Weather StatementBYZMusselshell52 min
Jul 12, 1:12 PM MDTSpecial Weather StatementBYZPark63 min
Jul 12, 1:48 PM MDTSpecial Weather StatementBYZSweet Grass57 min
Jul 12, 2:36 PM MDTSpecial Weather StatementBYZWheatland54 min
Jul 12, 5:57 PM MDTSpecial Weather StatementBYZYellowstone63 min

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.